Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 165, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2003, 2:24 AM CDT for Lane County, Scott County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 2:24 AM CDT (07:24 UTC)
- Expired
- Aug 10, 2003, 3:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 100724 SVRDDC KSC101-171-100830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 223 AM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 330 AM CDT * AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF SCOTT STATE LAKE TO 13 MILES NORTH OF HEALY ...MOVING SOUTH AT 30 MPH. * SOME LOCATIONS AFFECTED SCOTT STATE LAKE AT 235 AM CDT SHIELDS AT 240 AM CDT HEALY AT 245 AM CDT MANNING AT 250 AM CDT MODOC AT 255 AM CDT SCOTT CITY AT 3 AM CDT DIGHTON AT 3 AM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS UP TO 70 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3827 10111 3827 10025 3868 10026 3868 10110 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:34 PM CDT, 11 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 2:34 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 234 PM CDT SAT AUG 9 2003 DAYS 1-2... ...MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES AND TEMPERATURES... VORT MAX OVER EASTERN MT WILL DROP INTO THE MO VALLEY TOMORROW AND WILL BRING A WEAK BAROCLINIC ZONE SOUTH THROUGH THE PLAINS. FIGURE THAT CONVECTION WILL FIRE ALONG THE BOUNDARY TO OUR NORTH AND WILL MOVE INTO OUR AREA BY AFTERNOON. CANT RULE OUT RANDOM CONVECTION OVER THE AREA EITHER WITH MODEL SOUNDINGS INDICATING LITTLE OR NO CAP. WILL BASE POP CAST ON GUIDANCE FROM THE ETAKF WITH POPS BEGINNING NW AFTER 18Z AND ENDING ACROSS THE SE AFTER 06Z. ALSO BUMPED VALUES TO ABOVE CLIMO AT 30%. FOR MONDAY, MODEL SOUNDINGS AND H85 TEMPS INDICATE TEMPS COULD REACH NEAR 100 FROM DDC SOUTHEAST. FEEL THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER, SO I WILL LEAN THIS WAY AND WILL ALSO BE WARMER THAN SOME OF MY SURROUNDING OFFICES. DAYS 3-7... SLOW CHANGES TO THE CIRCULATION STATE ARE BEGINNING TO OCCUR AS I TYPE. AFTER LAST WEEKS TROPICAL CONVECTION KELVIN WAVE AND SUBSEQUENT SUBTROPICAL JET EVENT INTO THE SOUTHWESTERN US, DEEP MOIST TROPICAL THUNDERSTORMS ARE BECOMING MORE CONSOLIDATED OVER THE WESTERN PACIFIC WARM POOL REGION NEAR 5-10N/140 DEG E. THE FORMER HAS CONTRIBUTED TO THE RECENT ENHANCEMENT OF MCS ACTIVITY ACROSS THE ROCKIES AND PLAINS. DEEP MOIST ALSO CONVECTION CONTINUES TO PERSIST ACROSS THE INDIAN OCEAN, THUS GIVING RISE TO AT LEAST 2 AREAS OF FORCING FROM A TROPICAL HEATING POINT OF VIEW. THERE IS NO PROJECTION ONTO A MADDEN-JULIAN OSCILLATION (MJO) AT THIS TIME. THE DISTRIBUTION OF TROPICAL SSTS AND THEIR ANOMALIES WILL BE CRUCIAL TO FUTURE EVENTS. PARTIALLY AS A RESULT OF THE ABOVE, THERE HAS BEEN BOTH A COLLAPSE (AT LEAST A WEAKENING)/POLEWARD ENTRAINMENT OF THE TROPICAL/SUBTROPICAL WESTERLIES DURING THE LAST COUPLE OF WEEKS (WHICH WERE THE RESULT OF THE MOST RECENT MJO), AND A ROSSBY WAVE DISPERSION (RWD) EVENT THAT LEAD TO THE FORMATION OF A FULL LATITUDE TROUGH JUST OF THE NORTH AMERICAN WEST COAST. THAT WAS THE FIRST SUCH KIND OF TROUGH FOR AT LEAST THE LAST 4-6 WEEKS. ALSO RELATED TO THESE ADJUSTMENTS, AS WELL AS CLIMATOLOGY, A SIGNIFICANT LOBE OF THE POLAR VORTEX HAS BEEN DEEPENING/INTENSIFYING NORTH OF ALASKA. FROM THE PERSPECTIVE OF ATMOSPHERIC ANGULAR MOMENTUM (AAM), EASTERLY UPPER TROPOSPHERIC WIND ANOMALIES HAVE BEEN PROPAGATING POLEWARD INTO BOTH HEMISPHERES FOR ABOUT THE LAST COUPLE OF MONTHS, AND (SPEAKING FOR OUR HEMISPHERE) HAVE CONTRIBUTED TO THE ANOMALOUS STRENGTH OF THE SUBTROPICAL RIDGES, INCLUDING THE ONE OVER THE USA. NUMERICAL MODEL PERFORMANCE HAS BEEN SUFFERING DURING THE PAST WEEK AS A RESULT OF THE ABOVE BEHAVIORS. HOWEVER, THESE VARIABILITIES ARE GETTING BETTER REPRESENTED IN THEIR INITIAL CONDITIONS. ALL THINGS TAKEN INTO ACCOUNT, I WOULD ACTUALLY PREFER THE OUTPUT FROM THE CDC REFORECAST ENSEMBLE, BASED ON 0000 UTC 9 AUGUST INITIAL CONDITIONS. THE GIST IS THAT THE MID/UPPER TROPOSPHERIC RIDGE ACROSS THE ROCKIES SHOULD MOVE EAST INTO THE EASTERN PART OF THE COUNTRY BY THE END OF THIS WEEK, WITH THE TROUGH MOVING INTO THE ROCKIES. THE LARGEST POSITIVE HEIGHT ANOMALIES SHOULD PASS NORTH OF MY CWA, BASED ON THE AAM CONSIDERATIONS. I KEPT MY CWA DRY AND SLOWLY WARMED TEMPERATURES THROUGH THURSDAY. FOR FRIDAY AND SATURDAY I INTRODUCED CHANCE POPS. I THINK THERE IS A REASONABLE POSSIBILITY OF A DEEP-LAYERED MOIST SOUTHERLY FLOW SITUATION WHICH WOULD FAVOR AT LEAST DIURNALLY DRIVEN THUNDERSTORMS. WHETHER OR NOT A CLOSED LOW DEVELOPS FROM THE CURRENT EASTERN USA TROUGH AND SHIFTS WEST IS UNCLEAR, AND LENDS ITSELF TO LOW SKILL WITH RESPECT TO PREDICTABILITY BEYOND ABOUT DAY 3. THE LOCAL 8-10 DAY FORECAST WILL READ NEAR NORMAL TEMPERATURES AND PRECIPITATION. COULD SEE A SIGNIFICANT COLD FRONT PASS THROUGH MY CWA WITH MUCH NEEDED RAINFALL DURING THAT PERIOD (8/17-19). .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 97 67 98 / 00 30 30 00 GCK 66 96 66 97 / 10 30 30 00 EHA 69 95 65 97 / 20 20 30 00 LBL 69 96 66 97 / 20 20 30 00 HYS 67 97 69 96 / 00 30 20 00 P28 69 95 69 99 / 00 20 30 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/23
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 21 hours 24 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY MOVE INTO PORTIONS OF WEST CENTRAL KANSAS LATE SUNDAY NIGHT, HOWEVER THE MAGNITUDE OF THE THUNDERSTORM ACTIVITY AND SEVERE WEATHER IS UNCERTAIN AT THIS TIME, SO STAY TUNED TO FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:05 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 40 min |
| Aug 10, 4:15 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.